New Jersey, 2007

Damaging Wind in New Jersey, October 19, 2007

October 19, 2007 · NWS OKX · 1 event in 1 county or zone

An approaching cold front spawned an isolated severe storm in Union County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching cold front spawned an isolated severe storm in Union County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Oct 19, 8:34 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Oct 19, 8:34 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
934 PM EDT FRI OCT 19 2007

.SYNOPSIS...
COLD FRONT WILL CROSS THE AREA OVERNIGHT. SHOWERS AND THUNDERSTORMS
WILL AFFECT THE REGION IN ADVANCE OF THE FRONT...SOME PRODUCING
LOCALLY HEAVY RAINFALL AND GUSTY WINDS. THE FRONT WILL MOVE
THROUGH THE NEW YORK CITY AREA JUST AFTER MIDNIGHT...AND AROUND
DAYBREAK ACROSS FAR EASTERN LONG ISLAND AND SOUTHEAST CONNECTICUT.
HIGH PRESSURE BUILDING SOUTH OF THE AREA WILL MAINTAIN CONTROL OF
THE WEATHER THROUGH MONDAY NIGHT...WITH CONTINUED ABOVE NORMAL
TEMPERATURES. THE NEXT COLD FRONT WILL APPROACH TUESDAY...AND THEN
SLOWLY MOVE THROUGH TUESDAY NIGHT AND WEDNESDAY...BRINGING NEAR
NORMAL TEMPERATURES. THE UNSETTLED WEATHER MAY LAST INTO
THURSDAY...BUT FAIR WEATHER IS EXPECTED TO RETURN BY THE END OF
THE WORK WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
BROKEN LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS APPROACHING THE
TRI STATE AREA THIS EVENING. AIRMASS AHEAD OF THE FRONT RICH WITH
TROPICAL MOISTURE WITH A RATHER ASTOUNDING 2.18 INCH PWAT OBSERVED
FROM THE 00Z OKX RAOB. PLENTY OF LOW LEVEL SHEAR WITH LOW LEVEL JET
OF 40-50KT IN ADVANCE OF THE APPROACHING FRONT. OBSERVED 0-3KM
HELICITY FROM THE 00Z RAOB OVER 300 M2/S2. LOW LEVEL SHEAR MAGNITUDE
SUGGESTS POTENTIAL FOR SEVERE WEATHER BUT THERE IS LITTLE TO NO
INSTABILITY FOR SURFACE BASED PARCELS. PROBLEM IS THAT PARCELS
ORIGINATING FROM AROUND 925 HPA HAVE JUST BLO 1000 J/KG OF CAPE TO
WORK WITH. ACTIVITY TO THE WEST LIKELY ELEVATED IN NATURE AS THE
BOUNDARY LAYER IS JUST TOO STABLE TO SUPPORT SURFACE BASED
CONVECTION THIS FAR EAST... WELL AHEAD OF THE BEST LOW LEVEL
CONVERGENCE ALONG THE APROACHING COLD FRONT. SHALLOW STABLE LAYER
OBSERVED BLO H9 HELPING TO MINIMIZE VERTICAL MOMENTUM TRANSFER INTO
THE BOUNDARY LAYER. CONVECTIVE ACTIVITY CURRENTLY APPROACHING THE
THETA E RIDGE WHICH RUNS ROUGHLY FROM JUST EAST OF WASHINGTON DC TO
WESTERN MA TRAILING OFF RAPIDLY EAST OF THE AXIS.

NONETHELESS...AS JET DYNAMICS ARE IMPROVING THIS EVENING SATELLITE
IMAGERY SHOWING COOLING CLOUD TOPS OVER PA MOVING EAST. LIGHTNING
ACTIVITY HAS ALSO BEEN ON THE INCREASE OVER THE PAST HOUR. MAIN
CONCERNS WITH THE CONVECTIVE LINE AS IT MOVES THROUGH WOULD BE ISOLD
SEVERE WX IN THE FORM OF LOCALIZED WIND DAMAGE. BEST CHANCE FOR WIND
EVENTS WOULD BE FROM NYC AND POINTS WEST WHERE BOUNDARY LAYER LAPSE
RATES A BIT MORE FAVORABLE TO GET SOME OF THE BIG MOMENTUM ALOFT
DOWN TO THE SURFACE.

HEAVY RAINFALL POTENTIAL STILL REMAINS WITH THE CONVECTIVE LINE
AS RAINFALL RATES AROUND AN INCH OR SO PER HOUR WITH THE STRONGEST
CELLS. LOW LEVEL WIND FIELD ALSO BECMG MORE PARALLEL WITH THE LINE
SLOWING ITS EASTWARD PROGRESS. MAIN AREA OF CONCERN FOR ANY
FLOODING WOULD BE IN THE METROPOLITAN AREA WHERE HEAVY RAINFALL
EARLIER TODAY ALSO LEAD TO FLASH FLOODING IN PARTS OF THE METRO
AREA.

ALL THIS SUGGESTS THAT LINE WILL ROUGHLY MAINTAIN ITS INTENSITY AS
IT MOVES INTO THE WESTERN NYC SUBURBS WITH THE POTENTIAL FOR HEAVY
RAINFALL. AN ISOLD SVR WIND GUST STILL REMAINS POSSIBLE BUT ANY
SEVERE WEATHER EXPECTED TO BE ISOLD AT BEST.

WILL ISSUE AN SPS TO HIGHLIGHT RAINFALL THREAT AS CONVECTIVE
ACTIVITY APPROACHES THE METRO AREA.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
COLD FRONT SHOULD CLEAR EASTERN LONG ISLAND BY 12Z SAT...WITH ANY
ASSOCIATED SHOWERS COMING TO AN END EARLY SAT MORNING AND DRIER AIR
MOVING IN ON A BRISK W FLOW. SURFACE RIDGING BRIEFLY BUILDS IN
DURING THE MORNING ALONG WITH MOSTLY SUNNY SKIES TO START...BUT
STRONG SHORTWAVE DROPPING INTO BASE OF UPPER TROUGH CROSSING THE
AREA...ALONG WITH WEAKLY CYCLONIC H8 FLOW...SHOULD SPUR DEVELOPMENT
OF STRATOCU IN THE AFTERNOON BENEATH SUBSIDENCE INVERSION.
THESE CLOUDS SHOULD QUICKLY DISSIPATE BY EVENING...WITH MOSTLY CLEAR
SKIES CONTINUING THEREAFTER THROUGH MONDAY. UPPER HEIGHTS RISE
QUICKLY IN THE WAKE OF THE DEPARTING TROUGH SAT NIGHT AS A STRONG
UPPER HIGH REASSERTS ITSELF JUST OFF THE SOUTHEAST COAST...SO
UNSEASONABLE WARMTH SHOULD CONTINUE...WITH HIGHS REMAINING IN THE
70S THROUGH THE PERIOD...AND APPROACHING 80 IN URBAN NORTHEAST NJ
BY MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UPPER TROUGH CLOSES OFF ACROSS THE MID SECTION OF THE NATION...WITH
CONFLUENCE ZONE SETTING UP TO ITS NORTHEAST WHERE ITS ASSOCIATED
SPLIT FLOW REJOINS THE NORTHERN STREAM...SOMEWHERE ACROSS THE
MIDWEST INTO THE NORTHEAST STATES. THIS INTRODUCES A LOT OF FORECAST
UNCERTAINTY AS THE WEEK CONTINUES. INITIALLY...HIGH PRESSURE AT THE
SURFACE SHOULD GIVE WAY TO AN APPROACHING COLD FRONT ON TUE...BUT
THIS FRONT MAY SLOW DOWN OR EVEN STALL SOMEWHERE OVER THE EAST WHILE
GULF MOISTURE STREAMS NORTHWARD. FORECAST THEN ADVERTISES COLD FROPA
ON WED FOLLOWED BY BUILDING HIGH PRESSURE AND FAIR/COOLER WX THU AND
FRI PER THE 00Z AND 12Z GEFS MEAN...BUT CONFIDENCE IN THIS IS LOW AS
THE 12Z ECMWF IS MUCH SLOWER TO BRING THE FRONT THROUGH ON
WED...THEN QUICKLY BRINGS IT BACK NORTH THU NIGHT AND FRI AS THE
HIGH QUICKLY DEPARTS AND A RETURN FLOW BECOMES ESTABLISHED AHEAD OF
A FRONTAL SYSTEM ASSOCIATED WITH THE CENTRAL STATES CUTOFF. THE 12Z
GFS IS EVEN MORE PESSIMISTIC FOR LATER IN THE WEEK...WITH ITS HIGH
BUILDING ONLY FAR ENOUGH SOUTH TO MAINTAIN A MOIST ONSHORE E FLOW
WED NIGHT AND THU.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
GENERALLY LOW MVFR CONDITIONS ACROSS TERMINALS N&W OF NYC...AND
IFR OR LOWER FOR THE TERMINALS TO THE EAST AHEAD OF A COLD FRONT
APPROACHING FROM EAST-CENTRAL PA/CENTRAL NY. SOUTHERLY WINDS OF 10
TO 15 KT WITH GUSTS UP TO 20 KT ARE EXPECTED AHEAD OF THE COLD
FRONT. HAVE ALSO CONTINUED WITH WIND SHEAR GROUP WITH A LOW-LEVEL
JET AROUND 50 KT PERSISTING UNTIL A BIT BEFORE FRONTAL PASSAGE.

A LINE OF ORGANIZED CONVECTION AHEAD OF THE FRONT WILL TRACK W TO
E ACROSS THE TERMINALS BETWEEN 00Z AND 08Z ALONG AND AHEAD OF THE
SFC COLD FRONT. LIMITING FACTOR IS INSTABILITY...WHICH IS
MARGINAL...BUT STRONG WIND SHEAR SHOULD COMPENSATE AND ALLOW FOR
SURVIVAL OF LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS. DUE THE
STRONG WINDS IN THE LOW-LEVELS...SHOWERS MAY MIX DOWN GUSTS UP TO
30 KT...POSSIBLY EVEN STRONGER WITH ANY THUNDERSTORMS. CONDITIONS
GENERALLY FALL TO IFR OR LOWER IN SHRA/TSRA ACTIVITY.

COLD FRONT MOVES THROUGH KSWF AROUND 05Z...KLGA 06Z..KISP 07Z AND
KGON 08Z. WINDS WILL VEER AROUND TO THE WSW AT THIS TIME WITH
PRONOUNCED DRYING ALLOWING CONDITIONS TO IMPROVING TO VFR. VFR
CEILINGS MAY HANG ON UNTIL AROUND 12Z WITH A BRIEF PERIOD OF POST
FRONTAL SHOWERS ACTIVITY.

SCT-BKN AFT VFR STRATO-CU EXPECTED SAT AFTERNOON AS UPPER TROUGH
AXIS SLIDES THROUGH. A TIGHT GRADIENT AND MODERATE CAA WILL LIKELY
HAVE WINDS INCREASING TO AROUND 15 KT WITH GUSTS INTO THE LOWER 20S
TOMORROW AFTERNOON.

OUTLOOK FOR 00Z SAT THROUGH TUESDAY... A GUSTY WEST WIND WITH GUSTS
UP TO 25 KT IS POSSIBLE THROUGH EARLY SUNDAY AS HIGH PRES BUILDS
TOWARD THE AREA. THIS HIGH WILL MOVE OFF THE COAST ON MONDAY AND
AN INCREASING SOUTHERLY FLOW WILL DEVELOP. WEATHER CONDITIONS
DETERIORATE ON TUESDAY AS THE NEXT SYSTEM APPROACHES THE
TERMINALS.

&&

.MARINE...
WITH DEEP LOW PRESSURE OVER THE WESTERN GREAT LAKES...THE PRESSURE
GRADIENT ACROSS THE AREA WATERS WAS STRONG...RESULTING IN STRONG
SOUTHERLY WINDS. WIND GUSTS...MAINLY ON THE OCEAN WATERS...WERE
NEARING SMALL CRAFT LEVELS...AND WILL INCREASE FURTHER TONIGHT. A
COLD FRONT WILL MOVE ACROSS THE WESTERN WATERS THIS EVENING...AND
CLEAR THE EASTERN WATERS LATE TONIGHT. WITH COLD AIR MOVING INTO THE
REGION TONIGHT AND INTO SATURDAY WIND GUSTS WILL EXCEED SMALL CRAFT
LEVELS ON ALL THE AREA WATERS. WINDS WILL DIMINISH BELOW SMALL CRAFT
SATURDAY NIGHT AS THE COLD ADVECTION ENDS AND HIGH PRESSURE STARTS
TO BUILD FROM THE SOUTH. SEAS ON THE OCEAN WATERS WERE AT SMALL
CRAFT LEVELS FRIDAY AFTERNOON AND WILL REMAIN AT SMALL CRAFT LEVELS
THROUGH SATURDAY NIGHT.

WITH HIGH PRESSURE SOUTH OF THE FORECAST WATERS SUNDAY INTO MONDAY
NIGHT WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT LEVELS. TUESDAY
ANOTHER COLD FRONT APPROACHES AND IS EXPECTED TO CROSS THE WATERS
TUESDAY NIGHT. SEAS COULD BUILD ON THE OCEAN WATERS TO SMALL CRAFT
LEVELS AHEAD OF THE COLD FRONT.

&&

.HYDROLOGY...
HEAVY RAINFALL IS EXPECTED WITH CONVECTIVE ACTIVITY APPROACHING FROM
THE WEST LATE THIS EVENING AND OVERNIGHT...WITH AREAL QPF OF 3/4
TO 1 INCH...BUT LOCALIZED AMOUNTS OF 2-3 INCHES IN HEAVIER/TRAINING
CONVECTION. A SECOND ROUND OF URBAN/POOR DRAINAGE FLOODING IS
LIKELY LATE THIS EVENING AND INTO THE EARLY MORNING HOURS.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ330-335-
     338-340-345.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT SUNDAY FOR ANZ350-353-355.

&&

SYNOPSIS...MANNING
NEAR TERM...MANNING
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
HYDROLOGY...MANNING
Hazardous weather outlook, Oct 19, 8:52 PM EST, 1 hour 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
952 PM EDT FRI OCT 19 2007

CTZ005>012-NJZ002>006-011-NYZ067>081-201100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
952 PM EDT FRI OCT 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REGION THROUGH
EARLY MORNING. A FEW OF THE STRONGER THUNDERSTORMS MAY PRODUCE
DAMAGING WINDS. IN ADDITION TORRENTIAL RAINFALL CAN BE EXPECTED
WITH SOME OF THIS ACTIVITY AS IT MOVES THROUGH THE AREA. THE
HEAVY RAINFALL WILL LIKELY PRODUCE URBAN AND POOR DRAINAGE
FLOODING...WHILE FLASH FLOODING OF SMALLER STREAMS WILL ALSO BE
POSSIBLE. OVERNIGHT...AN ADDITIONAL INCH OF RAINFALL IS EXPECTED
AREAWIDE...WITH LOCALIZED AMOUNTS OF 2 TO 3 INCHES POSSIBLE UNDER
THE HEAVIEST THUNDERSTORM ACTIVITY.

THE RISK OF SEVERE WEATHER AND HEAVY RAINFALL WILL COME TO AN END
BY AROUND DAYBREAK AS A COLDFRONT SWEEPS THROUGH THE AREA BRINGING
AN END TO THE SHOWER AND THUNDERSTORM ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT.

ANZ330-335-338-340-345-350-353-355-201100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
952 PM EDT FRI OCT 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS OVERNIGHT WILL PRODUCE HEAVY RAIN...REDUCING
VISIBILITIES. IN ADDITION...SOME OF THE THUNDERSTORMS MAY PRODUCE WIND
GUSTS IN EXCESS OF 35 KT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MANNING

In the hours before

Special weather statement, Oct 19, 6:07 PM EST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
707 PM EDT FRI OCT 19 2007

CTZ008-192345-
NORTHERN NEW LONDON-
707 PM EDT FRI OCT 19 2007

...STRONG THUNDERSTORM WILL IMPACT CENTRAL NEW LONDON COUNTY...

AT 704 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NORTH LYME...OR NEAR SALEM...AND MOVING
NORTHEAST AT 40 MPH.

PEOPLE IN NEW LONDON COUNTY...INCLUDING SALEM AND NORWICH AND
FRANKLIN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

MANNING
Local storm report, Oct 19, 7:36 PM EST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE UPTON NY
836 PM EDT FRI OCT 19 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     FLASH FLOOD      LONG BEACH              40.59N 73.67W
10/19/2007                   NASSAU             NY   TRAINED SPOTTER

            WATER UP TO CAR DOORS.

0400 PM     FLASH FLOOD      MELVILLE                40.78N 73.41W
10/19/2007                   SUFFOLK            NY   LAW ENFORCEMENT

            NORTHERN STATE PARKWAY CLOSED AT RTE-106/RTE-107 DUE TO
            FLOODING.

0405 PM     FLASH FLOOD      MINEOLA                 40.75N 73.64W
10/19/2007                   NASSAU             NY   PUBLIC

            ROSLYN ROAD CLOSED DUE TO FLOODING.

0430 PM     FLASH FLOOD      NORWALK                 41.09N 73.42W
10/19/2007                   FAIRFIELD          CT   LAW ENFORCEMENT

            RTE 123 CLOSED FOR 3 EXITS.

&&
Special weather statement, Oct 19, 9:05 PM EST, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1005 PM EDT FRI OCT 19 2007

CTZ005>012-NJZ002>006-011-NYZ067>081-200800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
1005 PM EDT FRI OCT 19 2007

...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAINFALL EXPECTED LATE
THIS EVENING AND OVERNIGHT...

AN AREA OF SHOWERS AND THUNDERSTORMS WILL APPROACH THE NEW YORK
CITY METROPOLITAN AREA...THE LOWER HUDSON VALLEY...COASTAL
CONNECTICUT AND LONG ISLAND LATE THIS EVENING AND DURING THE EARLY
MORNING HORUS.

THE SHOWER AND THUNDERSTORM ACTIVITY WILL MOVE INTO THE LOWER
HUDSON VALLEY AND NORTHEAST NEW JERSEY BETWEEN 10 AND 11 PM. NEW
YORK CITY...EXTREME SOUTHWEST CONNECTICUT AND WESTERN NASSAU
COUNTY NEW YORK CAN EXPECT TO SEE SHOWER AND THUNDERSTORM ACTIVITY
APPROACH BETWEEN 11 PM AND 1 AM...SPREADING FURTHER EAST TO THE
REMAINDER OF LONG ISLAND AND COASTAL CONNECTICUT AFTER 1 AM.

VERY HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGEST ACTIVITY
AS IT MOVES THROUGH THE AREA...WHICH MAY LEAD TO FLOODING IN URBAN
AREAS AND AREAS OF POOR DRAINAGE. A FEW STORMS MAY PRODUCE STRONG
GUSTY WINDS AS WELL.

THE SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO TAPER OFF
DURING THE OVERNIGHT HOURS FROM WEST TO EAST REACHING FAR EASTERN
LONG ISLAND AND SOUTHEAST CONNECTICUT BY AROUND DAYBREAK.

RESIDENTS AND MOTORISTS SHOULD FOLLOW THE WEATHER OVERNIGHT AND BE
PREPARED TO TAKE ACTION IF HIGH WATER IS ENCOUNTERED OR IF A FLOOD
WARNING IS ISSUED. REMEMBER...NEVER DRIVE INTO AREAS WHERE WATER
COVERS A ROADWAY. TURN AROUND DONT DROWN.

MANNING
Special weather statement, Oct 19, 9:33 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1033 PM EDT FRI OCT 19 2007

NJZ002>004-NYZ067-069-200330-
BERGEN-EASTERN PASSAIC-ORANGE-ROCKLAND-WESTERN PASSAIC-
1033 PM EDT FRI OCT 19 2007

...STRONG THUNDERSTORMS WILL IMPACT EASTERN ORANGE...NORTHWESTERN
BERGEN...PASSAIC AND ROCKLAND COUNTIES...

AT 1029 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM FRANKLIN TO BUDD
LAKE...MOVING EAST AT 30 MPH.

PEOPLE IN EASTERN ORANGE...NORTHWESTERN BERGEN...PASSAIC AND ROCKLAND
COUNTIES...INCLUDING WEST MILFORD...GREENWOOD LAKE...BLOOMINGDALE...
RINGWOOD...BUTLER...POMPTON LAKES...SLOATSBURG...SUFFERN...WAYNE AND
RAMSEY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

VERY STRONG WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH PER
HOUR CAN BE EXPECTED WITH THESE STORMS. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

MANNING
Special weather statement, Oct 19, 10:00 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
1100 PM EDT FRI OCT 19 2007

NJZ005-006-011-200400-
ESSEX-HUDSON-UNION-
1100 PM EDT FRI OCT 19 2007

...STRONG THUNDERSTORMS WILL IMPACT ESSEX...HUDSON AND UNION
COUNTIES...

AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST
OF MORRISTOWN TO 10 MILES NORTHWEST OF PRINCETON...AND MOVING EAST
AT 35 MPH.

PEOPLE IN ESSEX...HUDSON AND UNION COUNTIES...INCLUDING SUMMIT...
PLAINFIELD...MILLBURN...CALDWELL...UNION...ORANGE...BLOOMFIELD...
CLARK...LINDEN AND NEWARK...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

VERY STRONG WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

MANNING

The radar

The Philadelphia radar (KDIX), 79 km away, was scanning. The volume nearest the first event began at 03:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
October 19, 10:25 PM EST to 10:29 PM EST
Where
Union County, Garwood to 0.69 mi S of Cranford Jct
Measured
54 kt (62 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.650, -74.320

A severe thunderstorm produced high winds that downed trees from Garwood through Cranford.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, October 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 61119.